1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Should I revise medication with doctor.Confused

Discussion in 'Diabetes Discussions' started by gg1234, Feb 3, 2016.

  1. gg1234

    gg1234 Type 2 · Newbie

    Messages:
    3
    Likes Received:
    2
    Trophy Points:
    43
    Hi All
    Today I went for the diabetic review test and they sai d my HBA1C was 6.6 .Earlier it was 6.3 and before that 6.5 .They have asked me to take 2000 g of metformin .The nurse seemed quite confused herself stating blood sugars are not that high to be advised such a high dose .Feeling quite confused myself.What you think ?

    Regards

    Gg
     
    • Like Like x 2
  2. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    11,459
    Likes Received:
    15,019
    Trophy Points:
    298
    Yes I would have a word with your GP, it does seem a lot!
     
    • Agree Agree x 1
  3. Susiespearish

    Susiespearish Type 2 · Well-Known Member

    Messages:
    358
    Likes Received:
    449
    Trophy Points:
    103
    Thats seems unusually high for that reading .Most people start of on 500 mg and work their way up .I'd certainly give the doctor or even better the Pharmacist a call before i started on that dose .
     
    • Agree Agree x 1
  4. Oldvatr

    Oldvatr Other · Well-Known Member

    Messages:
    4,522
    Likes Received:
    2,845
    Trophy Points:
    198
    2000 gm of Metformin is quite a common dose. Although Metformin is a medication for diabetes, its effect on bgl is actually quite small. Normally it provides other health benefits such as cardiac protection, and is the safest medication for PWDs. As stated above, it is normal to start at 1x500, then build up over a couple of reviews up to max dose of 2x500 + 2x500 per day. The reason why it is done over time is so that you can be monitored to make sure you are tolerant of it (gastro intestinal problems can occur, but generally these diminishover a short time). However, some find the side effects too much to deal with, so then the med can be changed. Discuss this with your GP especially if you get stomach upsets.
     
    • Like Like x 2
    • Agree Agree x 1
  5. DavidGrahamJones

    DavidGrahamJones Type 2 · Well-Known Member

    Messages:
    2,921
    Likes Received:
    1,928
    Trophy Points:
    178
    The drug helps type 2 diabetics respond better to their own insulin, lower the amount of sugar created by the liver, and decreasing the amount of sugar absorbed by the intestines. - Source: Diabetes.co.uk

    From what I have read about Metformin or at least the experience of those on other forums taking Metformin, it's almost as if 500gm/1000gm/1500gm does very little but then 2000gm has a much better effect on BG. I think it's difficult to say that a particular dose will have a particular effect, it's not like a particular dose of insulin. Especially as Metformin affects the way the body deals with the insulin that your pancreas is already producing or in some cases injecting. We must all have different insulin resistance, none of us are the same.
    As mentioned, careful with how it affects your bowels, there's a Sustained Release (SR) version available, (AKA Extended Release (XR), Modified Release)). Lowering carb intake will also help if having problems with bowels while taking Metformin.
     
    • Like Like x 2
    • Agree Agree x 1
  6. gg1234

    gg1234 Type 2 · Newbie

    Messages:
    3
    Likes Received:
    2
    Trophy Points:
    43
    Thank you everyone .
     
  7. LucySW

    LucySW Type 1.5 · Well-Known Member

    Messages:
    1,891
    Likes Received:
    2,802
    Trophy Points:
    198
    Whatever you do, for heaven's sake build up to the high dose OVER TIME. Add no more than 500mg a week, MAX. Otherwise truly horrid side effects will hit and you may never get to that dose. So go slow !!
     
    • Like Like x 2
    • Agree Agree x 1
  8. Mep

    Mep Type 2 · Well-Known Member

    Messages:
    1,462
    Likes Received:
    905
    Trophy Points:
    173
    I was on metformin myself to a period of 5 years. I was on the max dosage of 3000mg per day at one point. It looks to me that your 2000mg dose is doing the job of keeping your sugar level stable. In my experience, metformin didn't dramatically drop my sugar levels on its own. I had to continue with managing using diet also. I did have my very first hypo on metformin though, so be careful. Try various doses if needed. But if it you are getting adverse side effects like I did, try your best to assert that other meds need to be trialled. If you ever get to the point that meds just don't seem to help, request for the GAD and c-peptide tests to be redone. The reason for that is that some of us type 2's wind up with insufficient insulin production and oral meds just don't work when you don't produce enough of your own insulin. It looks like you're doing quite well though, I wish you the best. :)
     
    • Like Like x 4
    • Agree Agree x 1
  9. Daibell

    Daibell LADA · Master

    Messages:
    10,751
    Likes Received:
    6,694
    Trophy Points:
    298
    Hi. The important thing especially if it's the plain Metformin and not the Slow Release (SR) version is to build up from 500mg over a few weeks to avoid bowel upset. It's a very safe drug so I wouldn't worry too much about the 2000mg but it possibly should have been smaller
     
    • Like Like x 2
    • Agree Agree x 1
  10. Lornylou5

    Lornylou5 Type 2 · Member

    Messages:
    11
    Likes Received:
    9
    Trophy Points:
    23
    I am on slow release 1000g and Sitagliptin 100. I have a slow release statin and my cholesterol is 3.5. I could not take any higher dose of Metformin. However it puts my bowel in crisis.
     
    • Agree Agree x 2
  11. Susiespearish

    Susiespearish Type 2 · Well-Known Member

    Messages:
    358
    Likes Received:
    449
    Trophy Points:
    103
    It seems it affects us all differently .i was running to the loo up to 15 times a day on 1000mg slow release .I've persevered three separate times now but finally my GP has agreed it's not for me .There are many meds out there Lornylou .Maybe time to give another one a try ?
     
  12. Tillysmam

    Tillysmam Type 2 · Member

    Messages:
    13
    Likes Received:
    3
    Trophy Points:
    23
    I thought a measurement of 7 or under was the goal, so if you're getting less than 7 without meds, why start them?
    I had lots of diarrhoea with Metformin, changed to sustained release and it's gone. Still flatulant!
    Good luck with Dr.
     
    • Informative Informative x 1
  13. Oldvatr

    Oldvatr Other · Well-Known Member

    Messages:
    4,522
    Likes Received:
    2,845
    Trophy Points:
    198
    A normal non diabetic fasting range is between 4 and 5.9 mmol/L. the limit of 7 is for a T2D fasting (upper limit). I would wait to see what the next HBA1c is then discuss it with the GP. You should be able to get it back down just by diet adjustments alone, so try it and then surprise your GP. As others have said, you may not need this drug, and probably not at the strength currently prescribed. Try it - Diet. Your target HbA1c is 6.5% or less according to the latest NICE guidelines for a T2 not at risk of hypo.
     
    • Informative Informative x 1
  14. tommo1968

    tommo1968 Type 1 · Member

    Messages:
    7
    Likes Received:
    2
    Trophy Points:
    23
    Prior to going on the DAFNE course I did add metformin to my injections of insulin but only for a short time. During the 31 years of being diabetic type 1I have had conflicting oppinions between my GP and diabetic clinic and I have resisted following the GP as they are not diabetic specialists.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook